Alert archive / Missouri / Flash Flood Warnings in 1996

Flash Flood Warning 21, NWS Springfield, MO

September 23, 1996Benton County, Camden County, Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 23, 1996, 12:36 PM CDT for Benton County, Camden County, Morgan County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 1996, 12:36 PM CDT (17:36 UTC)
Expired
Sep 23, 1996, 4:00 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Benton County, MO, Camden County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 119 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1996-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1996-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 400 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-431 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
400 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 231741 COR
FFWSGF
MOC015-029-125-131-141-232100-

BULLETIN - EAS ACTIVATION REQUESTED      ...CORRECTION...
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1236 PM CDT MON SEP 23 1996

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  400 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL MISSOURI

   ...BENTON...MILLER...MORGAN...MARIES...AND CAMDEN COUNTIES

AT 1229 PM...THUNDERSTORMS WITH HEAVY RAIN WERE MOVING BACK INTO CENTRAL
MISSOURI. THIS AREA HAS ALREADY RECEIVED HEAVY RAIN THIS MORNING AND
THE ADDITIONAL RAIN WILL LEAD TO FLOODING OF LOW LYING AREAS.

THE STORMS THIS MORNING PRODUCED A LARGE AREA OF 2 INCHES OF RAIN WITH
SOME ISOLATED 3 TO 4 INCH RAIN AMOUNTS.

RESIDENTS ACROSS THE WARNED AREA SHOULD BE ALERT FOR RISING WATER ALONG
CREEKS AND LOW LYING AREAS.  MOTORISTS SHOULD BE ESPECIALLY ALERT FOR
FLOODED LOW WATER CROSSINGS.

IF FLOODING IS OBSERVED DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.

RUNNELS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 10:11 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 23, 10:11 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1005 AM CDT MON SEP 23 1996

KSGF 88D INDICATING STG-SVR TSTMS CURRENTLY MOVG ACRS THE NRN CWA.  THIS IS
IN ASSSOCIATION WITH A WRM FNT XTNDG ROUGHLY ALG THE MO RVR ATTM.  AT H8...
LLVL JET AND WAA XTNDS FROM SWRN OK THRU CNTRL MO.  AT THE UPR LVLS...CWA
LIES WITHIN AN AREA OF UPR LVL DIFF WITH THE H3 SRN JET OVR SRN OK AND
THE NRN JET OF ARND 90KTS OVR SD.

WITH RELATIVELY CLR SKIES OVR SERN KS-SWRN MO...WOULD XPCT STG HTG TO OCCUR
BY AFTN.  WITH LOTS OF MOISTURE IN PLACE...A GOOD LLVL JET...AN APRCHG FNT...
...AND OUTFLW BNDRYS FROM THIS MRNGS CNVCTN...WOULD XPCT SVR TSTMS TO FIRE THIS
AFTN PER SPC DISCUSSION.

WOULD NOT RECOMMEND ANY CHGS ATTM...BUT WOULD KEEP MY EYE ON MAX TEMPS IN
THE SGF/JLN GRP AS WE ARE ALREADY APRCHG THE LWR END OF THE MAX TEMP RANGE.
IF UPDTS MADE...WOULD UP POPS IN SCND PD AS TSTMS MAY LAST INTO THE EVENING.

GAEDE

In the hours before

Local storm report, Sep 23, 11:27 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1126 AM CDT MON SEP 23 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 AM    TUSCUMBIA                 MO   1.75 INCH HAIL
09/23/96   MILLER

0850 AM    ST ELIZABETH              MO   .75 INCH HAIL
09/23/96   MILLER                         DIME HAIL ALSO REPORTED AT
                                          MARYS HOME

0920 AM    BRUMLEY                   MO   .75 INCH HAIL
09/23/96   MILLER

0925 AM    BRINKTOWN                 MO   .75 INCH HAIL
09/23/96   MARIES
0935 AM    BRINKTOWN                 MO   .75 INCH HAIL
09/23/96   MARIES

1025 AM    ST JAMES                  MO   1.25 INCH HAIL
09/23/96   PHELPS

RUNNELS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 8:14 AM CDTSevere Thunderstorm WarningSGFMiller31 min
Sep 23, 8:40 AM CDTSevere Thunderstorm WarningSGFMaries, Miller50 min
Sep 23, 8:57 AM CDTFlash Flood WarningSGFMiller2 hr
Sep 23, 9:31 AM CDTSevere Thunderstorm WarningSGFMaries44 min
Sep 23, 10:02 AM CDTSevere Thunderstorm WarningSGFPhelps43 min
Sep 23, 11:05 AM CDTFlash Flood WarningSGFCamden3 hr
Sep 23, 11:12 AM CDTSevere Thunderstorm WarningSGFDent48 min
Sep 23, 11:42 AM CDTSevere Thunderstorm WarningSGFShannon, Texas63 min
Sep 23, 12:36 PM CDTFlash Flood WarningSGFMaries, Miller3 hr
Sep 23, 12:44 PM CDTSevere Thunderstorm WarningSGFVernon46 min
Sep 23, 1:32 PM CDTSevere Thunderstorm WarningSGFCedar43 min
Sep 23, 2:11 PM CDTSevere Thunderstorm WarningSGFDallas, Greene49 min
Sep 23, 2:29 PM CDTSevere Thunderstorm WarningSGFPolk46 min
Sep 23, 2:40 PM CDTSevere Thunderstorm WarningSGFWebster50 min
Sep 23, 3:07 PM CDTSevere Thunderstorm WarningSGFDallas, Greene53 min
Sep 23, 3:27 PM CDTSevere Thunderstorm WarningSGFWebster, Wright63 min
Sep 23, 3:46 PM CDTSevere Thunderstorm WarningSGFPolk44 min
Sep 23, 3:56 PM CDTSevere Thunderstorm WarningSGFDouglas64 min
Sep 23, 4:24 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark, Texas66 min
Sep 23, 5:01 PM CDTSevere Thunderstorm WarningSGFDade, Lawrence44 min
Sep 23, 5:23 PM CDTSevere Thunderstorm WarningSGFGreene67 min
Sep 23, 5:29 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon46 min
Sep 23, 5:47 PM CDTFlash Flood WarningSGFHickory3 hr
Sep 23, 5:47 PM CDTFlash Flood WarningSGFGreene3 hr
Sep 23, 6:33 PM CDTFlash Flood WarningSGFSt. Clair2 hr
Sep 23, 6:44 PM CDTSevere Thunderstorm WarningSGFChristian46 min

Nearby

Flash Flood Warnings in Missouri, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.